Alert archive / Utah / Flash Flood Warnings in 2014

Flash Flood Warning 43, NWS Salt Lake City, UT

September 8, 2014Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 8, 2014, 2:37 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2014, 2:37 PM MDT (20:37 UTC)
Expired
Sep 8, 2014, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 2:43 PM MDTFLASH FLOOD4 Nw Springdale, UTFLASH FLOODING IN ZION NATIONAL PARK. MULTIPLE DRAINAGES IN THE PARK FLASH FLOODING WITH WATERFALLS OVER MOST OF THE WESTERN END.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WGUS55 KSLC 082037
FFWSLC
UTC053-082330-
/O.NEW.KSLC.FF.W.0043.140908T2037Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
237 PM MDT MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 530 PM MDT
    
* AT 235 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER NORTH CREEK IN ZION NATIONAL PARK. ADDITIONAL 
  SMALL DRAINAGES IN AND TO THE WEST OF ZION NATIONAL PARK ARE 
  ALSO ANTICIPATED TO RECEIVE FLASH FLOODING.

* RADAR RAINFALL ESTIMATES INDICATE THAT AN INCH OF RAINFALL HAS 
  FALLEN OVER THIS DRAINAGE IN A VERY SHORT PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING IN OR NEAR THIS AREA...PLEASE USE CAUTION TO 
ENSURE FOR YOUR SAFETY.

&&

LAT...LON 3731 11298 3722 11302 3718 11308 3721 11320
      3732 11318 3734 11305

$$

MCINERNEY
2 follow-up statements
473 
WGUS75 KSLC 082229
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
429 PM MDT MON SEP 8 2014

UTC053-082330-
/O.CON.KSLC.FF.W.0043.000000T0000Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
429 PM MDT MON SEP 8 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...

AT 427 PM MDT...FLASH FLOODING IS OCCURRING IN ZION NATIONAL PARK. 
BEHUNIN...HEAPS...AND MANY SMALLER SLOT CANYONS ARE NOW FLASH 
FLOODING.  ADDITIONAL THUNDERSTORMS ARE MOVING THROUGH THIS AREA AND 
IT IS INFERRED THAT THE FLOOD THREAT WILL INCREASE THROUGH THE NEAR 
FUTURE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ANTICIPATE MOVING IN OR NEAR ZION NATIONAL PARK THROUGH THE 
EVENING AND NIGHTTIME HOURS...PLEASE BE AWARE OF THE CURRENT HIGH 
FLOWS AND DANGEROUS CONDITIONS.

&&

LAT...LON 3731 11298 3722 11302 3718 11308 3721 11320
      3732 11318 3734 11305

$$

MCINERNEY
138 
WGUS75 KSLC 082322
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 PM MDT MON SEP 8 2014

UTC053-082331-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-140908T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
522 PM MDT MON SEP 8 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 530 PM MDT...

THE HEAVY RAIN HAS ENDED FOR THE FORESEEABLE FUTURE.  IT IS POSSIBLE 
THAT ADDITIONAL FLOODING MAY IMPACT ZION NATIONAL PARK AS THIS VERY 
DYNAMIC WEATHER SYSTEM MOVES THROUGH THE AREA THROUGH THE NIGHTTIME 
HOURS.  UNTIL THEN...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3731 11298 3722 11302 3718 11308 3721 11320
      3732 11318 3734 11305

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:56 AM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 9:56 AM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 AM MDT MON SEP 8 2014

.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO INCREASE FROM THE
SOUTH ACROSS THE REGION TODAY...AND REMAIN IN PLACE INTO TUESDAY.
A DRIER NORTHWEST FLOW WILL DEVELOP FOR MIDWEEK.

&&

.DISCUSSION...DEEP MOISTURE CONTINUES TO MOVE INTO THE FORECAST
AREA THIS MORNING. SATELLITE DERIVED PW IMAGERY SHOWS VALUES OF UP
TO 1.1 INCH OVER CENTRAL AND SOUTHERN UTAH WITH VALUES IN THE 0.6
TO 0.8 INCH RANGE OVER NORTHERN UTAH. BEST MOISTURE REMAINS OVER
ARIZONA...WITH ABOVE 2.0 INCHES OF PW IN SOME LOCATIONS. BY
TONIGHT...SOUTHERN UTAH SHOULD SEE VALUES OF UP TO 1.4 INCH...WELL
OVER THREE STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR.

SHOWERS ARE CONTINUING OVER SOUTH CENTRAL AND SOUTHEAST UTAH AS
WELL AS AROUND THE UINTAS...WITH A GOOD DEAL OF CLEARING
OCCURRING OVER SOUTHWEST UTAH. WITH THE MOISTURE IN PLACE AND SOME
REASONABLE SHEAR...FEEL THERE IS SOME POTENTIAL FOR MORE ORGANIZED
CONVECTION THERE THIS AFTERNOON. ELSEWHERE...CONVECTION WILL
BECOME MORE WIDESPREAD THIS AFTERNOON AND EVENING. WITH DEEP
MOISTURE IN PLACE ANY CONVECTION WILL PRODUCE HEAVY RAIN...AND
POSSIBILITY OF FLOODING REMAINS ELEVATED. GOING FLASH FLOOD WATCH
COVERS THIS THREAT WELL.

APPROACHING PACIFIC WAVE WILL ONLY ACT TO ENHANCE SHOWER AND
THUNDERSTORM ACTIVITY AS IT MOVES THROUGH TONIGHT AND
TOMORROW...SO IT MAY BE THAT THE OVERNIGHT PERIOD IS THE MOST
ACTIVE WITH RESPECT TO HEAVY RAINFALL. BEHIND THE WAVE...A WEST TO
NORTHWEST FLOW WILL MOVE IN FOR THE MIDDLE OF THE WEEK...QUICKLY
DRYING THE AIRMASS AND SHUTTING OFF THE THREAT OF CONVECTION.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL DURING
THE DAYTIME HOURS. SOUTHERLY WINDS ARE EXPECTED THROUGHOUT THE
DAY. HOWEVER...SHOWERS AND THUNDERSTORMS DEVELOPING IN THE
VICINITY OF THE TERMINAL WILL LIKELY PRODUCE PERIODS OF GUSTY
AND/OR ERRATIC WINDS. THERE IS A 20 PERCENT CHANCE OF SHOWERS
CREATING BRIEF MVFR CONDITIONS AT THE TERMINAL LATE THIS
AFTERNOON. HOWEVER...THE GREATEST THREAT PERIOD FOR THIS TO OCCUR IS
DURING THE EVENING AND OVERNIGHT HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 8, 5:35 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT MON SEP 8 2014

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL BRING A THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TO CENTRAL AND SOUTHERN UTAH TODAY THROUGH TONIGHT...AND
CONTINUING INTO THE DAY TUESDAY. THE FLASH FLOOD RISK WILL BE
GREATEST WITHIN SLOT CANYONS AND SLICKROCK AREAS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS. URBAN AREAS MAY EXPERIENCE
DRAINAGE PROBLEMS RESULTING FROM HEAVY RAINFALL...AND TRAVEL ON
BACKCOUNTRY ROADS WILL BECOME DIFFICULT. SIGNIFICANT RISES ARE
ALSO LIKELY ALONG THE LARGER RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
INTO THE DAY TUESDAY ACROSS CENTRAL AND SOUTHERN UTAH. DRIER AIR
WILL WORK INTO THE REGION LATE IN THE DAY TUESDAY BRINGING AN END
TO THE HEAVY RAIN THREAT BY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:01 PM MDTSpecial Weather StatementSLCUtah44 min
Sep 8, 12:37 AM MDTSpecial Weather StatementSLCUtah53 min
Sep 8, 3:35 PM MDTFlash Flood WarningSLCJuab, Millard3 hr
Sep 8, 4:55 PM MDTSpecial Weather StatementSLCMorgan35 min
Sep 8, 5:10 PM MDTFlash Flood WarningSLCIron, Washington6 hr
Sep 8, 5:13 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Morgan, Salt Lake, Weber3 hr
Sep 8, 5:49 PM MDTFlash Flood WarningSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.